Dapsone Hypersensitivity Syndrome

Another uncommon, but severe, adverse side effect is the dapsone or sulphone hypersensitivity syndrome (DHS). The syndrome was first noted by Lowe and colleagues in 1950 and was subsequently termed so by Allday and Barnes. This drug reaction was first noted in patients with lepromatous leprosy, and the incidence of the syndrome has increased in the leprosy population since the introduction of multidrug therapy during the past decades. However, DHS has also been seen in patients with various dermatologic diseases, including LE. It usually occurs during the first 3-5 weeks after the start of therapy and consists of fever, malaise, exfoliative dermatitis, hepatitis, lymphadenopathy, hemolytic anaemia, eosinophilia, leukocytosis, and atypical lym-phocytosis. It is an infectious mononucleosis-like picture, although there is no sero-logic evidence of Epstein-Barr virus, cytomegalovirus, or toxoplasma infection. Age, sex, and initial dose of dapsone did not seem to predict the development of this life-threatening complication. The treatment strategy for DHS is unclear. It includes withdrawal of the drug and institution of systemic corticosteroids. A prolonged course of corticosteroids is needed as dapsone has a long half-life in tissues because of the enterohepatic circulation. The pathogenesis of DHS is unknown. Eosinophilia, corti-costeroid response, improvement after drug withdrawal, and occurrence at a wide range of daily dosages from 50 to 300 mg suggest that DHS is an idiosyncratic hypersensitivity reaction to the drug (Mok and Lau 1996,1998).

Defeat Drugs and Live Free

Defeat Drugs and Live Free

Being addicted to drugs is a complicated matter condition that's been specified as a disorder that evidences in the obsessional thinking about and utilization of drugs. It's a matter that might continue to get worse and become disastrous and deadly if left untreated.

Get My Free Ebook


Post a comment